Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Early Treatment and STI
May 10, 2001

Dr. Cal, I was infected with HIV in 1999 and began treatment within one month of infection (negative antibody test and a VL of 4.5 million) After 19 months on HAART my doctor and I decided to stop treatment. Prior to stopping my VL was less than 50 and the CD4 was 801. Three weeks after stopping my VL was 118, at seven weeks: 48,300, at three months: 1,280. CD4s were 962, 956 and 725 respectively.

I just got my six month labs and the VL is went back up to 33,300 and the CD4 is down to 603. What concerns me most is the nearly 40 drop in my CD4s. Also CD4 has dropped from around 35 to 24. Right before my latest lab I had a herpes flare up so I waited two weeks before having the blood drawn. Could this account for these results? I'm back on my meds now but plan to stop again when the VL is undetectable and the CD4 gets above 800.

Response from Dr. Cohen

There are some big uncertainties in understanding what these shifts in CD4 cells are when doing any type of treatment interruption.

We do know that when someone goes on meds initially there is often an initial bump in the counts - perhaps 100 cell increases in the first 2 months on average. And after this there is a slower rise that continues, especially in those who have a viral load below 50. And we have some differences in how robust this increase is - which appears to be controlled in part by how well the body can recover from any damage already done as well as our age since the older we are the less the CD4 factory is still functioning... And study after study has confirmed that these cells work to protect us - meaning we can safely stop meds to prevent the infections - like PCP prophylaxis - when the counts go back up.

But it is less clear what any drops in CD4 cells mean when doing treatment interruption. Some of these changes may be actual loss of cells in the body, but some of the changes may also be differences of where the cells are located. For example - it may be that some of the changes are caused by cells in the blood that migrate to the lymph nodes to focus their efforts on controlling the reemerging HIV particles. So while there may be a drop in the measured CD4 count, it may not be a true picture reflecting a loss of cells but more just a description of where the cells are. But there is no test to measure the total cell population of the body including nodes - we only routinely do blood testing. But it seems pretty clear that at least some of these fluctuations are monitoring what is called "sequestration" and trafficing - and not giving a picture of destruction. So for the type of STI you are doing - allowing HIV to reemerge - you may need to see some drops in counts. But the problem is that some of these fluctuations could be real loss of cells - and the lower the drop the more we worry. In those who have done work on using treatment interruption to improve the success of switching regimens in those with treatment failure - they have reported drops in counts and there are also reports, in those with very low counts - that there are AIDS related illnesses. So some of these drops may be meaningful.

But it is also fair to point out that the changes you reported are all within a safe range - counts well above 500 cells are certainly in a range where you are protected from any immune based illness. So whether these changes are real or apparent - you have little to worry about given your plan to reinstitute treatment at various point.

As for herpes and other infections - it may be there are several reasons why these counts fluctuate including other illnesses. We do know that a herpes flare can cause a bump in the HIV viral load sometimes - especially in those not on treatment. What the Cd4 consequences are of this are not well described but it is reasonable to predict that there could be shifts in these counts.

Good luck with your STI - hopefully you'll see the response you're looking for.



Previous
Strange Labs and A thank You
Next
Diazepam

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement